Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 1, NWS Gaylord, MI

May 4, 2004Grand Traverse County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at May 4, 2004, 8:24 PM EDT for Grand Traverse County, Michigan. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2004, 8:24 PM EDT (00:24 UTC)
Expired
May 4, 2004, 9:00 PM EDT
In force
36 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

County Grand Traverse County, MI

The radar

The NCL Michigan radar (KAPX), 81 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.4 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2004-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2004-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2091 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

881 
WUUS53 KAPX 050024
SVRAPX
MIC055-050100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
824 PM EDT TUE MAY 4 2004

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRAND TRAVERSE COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 900 PM EDT

* AT 823 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR KARLIN...OR ABOUT 9 MILES EAST OF
  THOMPSONVILLE...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HANNAH BY 835 PM EDT
  KINGSLEY BY 840 PM EDT
  7 MILES SOUTH OF FIFE LAKE BY 855 PM EDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND/OR LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY 
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.  SEVERE 
THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE 
ADVANCE WARNING.

LAT...LON 4452 8581 4468 8581 4458 8534 4451 8534
          4452 8563

$$

JPB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:15 PM EDT, 5 hours 9 minutes earlier.

Area forecast discussion, May 4, 3:15 PM EDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
315 PM EDT TUE MAY 4 2004

.SHORT TERM...KAPX RADAR SHOWING LINE OF SHOWERS (AND PERHAPS
ISOLATED ELEVATED THUNDER) NOW PROGRESSING THROUGH THE EASTERN HALF
OF THE CWA. MEANWHILE...20Z SFC ANALYSIS SHOWING COLD FRONT NOW
MOVING THROUGH EASTERN WISCONSIN AND DECENT MID LEVEL SHORTWAVE
BEGINNING TO MOVE INTO NW MINNESOTA. CU HAS BEEN ON THE INCREASE
OVER EASTERN WISCONSIN THE LAST FEW HOURS JUST AHEAD OF THE FRONT
WHERE THE BEST LOW LEVEL MOISTURE INFLOW IS OCCURRING...AND STILL
WAITING TO SEE IF ANOTHER LINE OF SHOWERS CAN GET GOING.

TONIGHT...SFC WAVE AND COLD FRONT EXPECTED TO MOVE THROUGH THE CWA
EARLY THIS EVENING. STILL THINK THAT WITH THE FRONTAL CONVERGENCE
COMBINED WITH ADDITIONAL FORCING FROM THE UPSTREAM WAVE...WE SHOULD
SEE ADDITIONAL SHOWERS DEVELOP AND MOVE THROUGH THE CWA THIS EVENING
AND WILL KEEP CHANCE POPS GOING. AS FAR A THUNDER IS CONCERNED...
AFTERNOON HEATING HAS BEEN MINIMAL WITH TEMPS JUST MAKING THE
LOW/MID 50S AND 19Z LAPS ANALYSIS SHOWING SBCAPE VALUES ARE NIL.
DESPITE THIS STILL GETTING DECENT CONVECTIVE CELLS WITH THIS INITIAL
LINE OF SHOWERS NOW MOVING THROUGH. SATELLITE IMAGERY SHOWING SOME
BREAKS IN CLOUD COVER COMING ACROSS LK MICHIGAN AND LOOKS LIKE WE
WILL SEE SOME PEEKS OF SUN LATE THIS AFTERNOON/EARLY EVENING PRIOR
TO FROPA (HELPING THE SBCAPE CAUSE). AND WITH THE MID LEVEL
COOLING/STEEPENING LAPSE RATES EXPECTED WITH THE SHORTWAVE STILL
CANNOT RULE OUT AN ISOLATED THUNDERSTORM OVER NRN LOWER MICHIGAN
THIS EVENING AND WILL LEAVE THIS IN THE FORECAST.

AS FAR AS SEVERE WEATHER IS CONCERNED...AHEAD OF THE FRONT 0-6KM
SHEAR VALUES FORECAST AROUND 45 KNOTS/A CLOCKWISE CURVED HODOGRAPH
AND INVERTED V SOUNDING. ANY THUNDERSTORMS THAT DEVELOP WILL HAVE
THE POTENTIAL TO PRODUCE STRONG WINDS AND LARGE HAIL. BUT WITH THE
LACK OF SFC BASED INSTABILITY THE THREAT REMAINS ISOLATED AT BEST.

ADAM

.LONG TERM...

WEDNESDAY...RIDGING AT THE SURFACE AND ALOFT BUILDS IN FROM OUR
SOUTHWEST RESULTING IN A DRY DAY. MEAN 900/700 MB RH STARTS OUT ON
THE MOIST SIDE (ABOUT 70 PERCENT) ACROSS NORTH/EAST ZONES AT 12Z WED
BUT THERE IS PRONOUNCED DRYING THROUGH THE DAY WITH RH FALLING TO
BETWEEN 20 AND 30 PERCENT BY 18Z. SO EXPECT ANY LOW CLOUDS IN THE
MORNING TO DIMINISH BY AFTERNOON WITH PARTLY TO MOSTLY SUNNY
CONDITIONS EXPECTED FOR THE AFTERNOON. HIGHS WILL BE A BIT TRICKY AS
850 MB TEMPERATURES START OFF BETWEEN ZERO AND -2C AT 12Z BUT END UP
BETWEEN PLUS 4 (EAST) AND PLUS 8 (WEST) BY 00Z THU. FOR NOW WILL
KEEP HIGHS IN THE UPPER 50S TO LOWER 60S WHICH LINES UP WITH
SURROUNDING OFFICES WELL (ALTHOUGH THE POTENTIAL IS FOR IT TO BE A
BIT WARMER).

WEDNESDAY NIGHT INTO THURSDAY...A SHORT WAVE MOVES ACROSS SOUTHERN
CANADA WEDNESDAY NIGHT WHICH RESULTS IN A NEARLY ZONAL FLOW ALOFT
FOR THURSDAY. IN ADDITION...A WEAK SURFACE FRONT MOVES THROUGH THE
FORECAST AREA ON THURSDAY (FROM NW TO SE). BEST DYNAMICS REMAIN WELL
NORTH OF THE AREA THROUGH THE PERIOD BUT THETA-E RIDGING INCREASES
LATE WEDNESDAY NIGHT INTO THURSDAY MORNING WITH ELEVATED INSTABILITY
PRESENT (850 MB LI/S FALLING TO BETWEEN ZERO AND -3C BY 12Z THU).
THEREFORE WILL CONTINUE WITH CHANCE OF TSTORMS AFTER MIDNIGHT INTO
THURSDAY MORNING (EXPECT ALL DAY ACROSS SOUTH/SOUTHEAST ZONES TO
ACCOUNT FOR LATER FRONTAL PASSAGE).

THURSDAY NIGHT INTO FRIDAY...FLOW ALOFT REMAINS NEARLY ZONAL WITH
ETA/GFS IN AGREEMENT THAT A SURFACE RIDGE WILL BUILD INTO THE AREA
FROM THE NORTHWEST. THEREFORE HAVE GONE WITH A DRY FORECAST THROUGH
16Z FRI. A WARM FRONT TO THE SOUTH ACROSS THE NORTHERN OHIO VALLEY
WILL BEGIN LIFTING NORTHWARD THROUGH THE DAY ON FRI LEADING TO A
CHANCE OF SHOWERS ACROSS THE FORECAST AREA IN THE AFTERNOON.
ALTHOUGH THE AREA WILL NOT BE IN THE TRUE WARM SECTOR ON FRI 850 MB
TEMPERATURES IN THE PLUS 7 TO PLUS 10 RANGE SHOULD LEAD TO HIGHS IN
THE 60S (UPPER 50S EASTERN UPPER).

SATURDAY THROUGH TUESDAY...EXTENDED MODELS IN AGREEMENT THAT FLOW
ALOFT REMAINS NEARLY ZONAL THROUGH THE WEEKEND WITH A SURFACE WARM
FRONT HOVERING ACROSS CENTRAL OR NORTHERN MICHIGAN. IT WILL BE TOUGH
TO PIN DOWN EXACTLY WHERE THIS FRONT WILL BE AND MODELS ARE HINTING
AT DISTURBANCES MOVING UP ALONG IT SO WILL KEEP IT GENERAL AND GO
WITH A CHANCE OF THUNDERSTORMS FOR BOTH SATURDAY AND SUNDAY. 850 MB
TEMPERATURES ARE PRETTY HIGH (PLUS 11 TO PLUS 14) BUT UNCERTAINTY
OVER CLOUDS/POPS SHOULD PRECLUDE FULL MIXING DOWN TO THE SURFACE.
FOR NOW WILL RAISE HIGHS BY 5 TO 8 DEGREES INTO THE MIDDLE 60S TO
LOWER 70S (EXPECT AROUND 60 EASTERN UPPER). IN ADDITION...WILL
PENCIL IN COLD FRONTAL FROPA SUNDAY NIGHT WHICH WILL LEAD TO NO POPS
AND COOLER TEMPS FOR BOTH MON AND TUES AS SURFACE HIGH PRESSURE
BUILDS IN. THE TIMING OF THE COLD FRONT IS ALSO A BIT SKETCHY (AND
IF ITS DELAYED POPS COULD LINGER INTO MONDAY).

SULLIVAN

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 4, 5:01 AM EDT, 15 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
501 AM EDT MON MAY 4 2004

MIZ008-015>036-041-042-051100-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD-
501 AM EDT MON MAY 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION NOT ANTICIPATED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

JZ

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 8:43 PM EDTSevere Thunderstorm WarningAPXMissaukee, Wexford77 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.